Ask a doctor

Accutane a Second Time?

I've been there before with Accutane. It's been 2 years and I'm getting the return of the cystic acne again. I hate this outcome. Is a second course of Accutane advisable?

Doctor Answers (3)

Second course of Accutane needed

+1

A second course of Accutane(isotretinoin) is a very good option if you are developing cystic acne again. Your dermatologist will probably put you on an oral anti-acne pill (ie minocycline) prior to starting your second course. This is a good option for at least two months prior to starting Accutane.


Kennewick Dermatologist

Accutane, advisability of a second course

+1

If the first course of Accutane was beneficial, then a second course may be an excellent option. As my rule of thumb, roughly 50% of those treated with Accutane, no matter how good the response, may eventually have a recurrence severe enough to merit another course of treatment. And after a second course of treatment, roughly 50% of these people may flare to the point of needing a third course, etc. etc. Compared to any other therapy for this chronic persistent condition, this is still a phenomenally successful treatment.

Richard E. Stiefler, MD
Grand Junction Dermatologic Surgeon

Multiple courses of Accutane are occasionally necessary

+1

Occasionally repeat courses of Accutane (isotretinoin) are necessary for acne. Consider trying other acne therapies again before starting a second course. If you do decide on a second course, be sure to start on maintenance therapy immediately after to try to decrease chances of significant acne occurring again.

Allison J. Stocker, MD
San Antonio Dermatologist

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.